Alert archive / Utah / Red Flag Warnings in 2014

Red Flag Warning 16, NWS Salt Lake City, UT

July 15, 2014Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 15, 2014, 2:17 PM MDT for Carbon County, Emery County, Utah. It took effect at Jul 16, 2014, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2014, 2:17 PM MDT (20:17 UTC)
In effect from
Jul 16, 2014, 1:00 PM MDT
Expired
Jul 16, 2014, 10:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WWUS85 KSLC 152017
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
217 PM MDT TUE JUL 15 2014

UTZ489-160430-
/O.NEW.KSLC.FW.W.0016.140716T1900Z-140717T0400Z/
SAN RAFAEL SWELL-
217 PM MDT TUE JUL 15 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489 BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7500 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 
  7500 FEET.

* WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH.

* RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT.

* IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
206 
WWUS85 KSLC 160956
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 AM MDT WED JUL 16 2014

UTZ489-162200-
/O.CON.KSLC.FW.W.0016.140716T1900Z-140717T0400Z/
SAN RAFAEL SWELL-
356 AM MDT WED JUL 16 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 489 BELOW 7500 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 
  7500 FEET.

* WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH.

* RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT.

* IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
044 
WWUS85 KSLC 162025
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT WED JUL 16 2014

UTZ489-170400-
/O.CON.KSLC.FW.W.0016.000000T0000Z-140717T0400Z/
SAN RAFAEL SWELL-
225 PM MDT WED JUL 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489 BELOW 7500 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 
  7500 FEET.

* WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH.

* RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT.

* IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:32 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 10:32 AM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT TUE JUL 15 2014

.SYNOPSIS...THE SOUTHERN END OF A TROUGH MOVING THROUGH THE
NORTHERN ROCKIES WILL INTERACT WITH MONSOON MOISTURE OVER CENTRAL
AND SOUTHERN UTAH TODAY. A GENERALLY DRIER NORTHWEST FLOW WILL
BECOME ESTABLISHED OVER MOST OF THE AREA WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...MORNING SURFACE ANALYSIS INDICATES A FAIRLY WEAK
BOUNDARY IS CURRENTLY LOCATED FROM ROUGHLY WENDOVER TO NORTH OF
OGDEN. THIS BOUNDARY IS FORECAST BY A MAJORITY OF AVAILABLE MODEL
GUIDANCE TO SLOWLY MOVE SOUTHWARD THROUGH EARLY
AFTERNOON...REACHING THE JUAB/TOOELE COUNTY LINE EAST TO NEAR
PROVO BY MID AFTERNOON.

IN THE WAKE OF THIS BOUNDARY ACROSS THE NORTH...EXPECT ENOUGH
STABILITY TO KEEP THE THREAT OF THUNDERSTORMS MINIMAL. SOUTH OF
THIS BOUNDARY...DEEP MOISTURE SHOULD ALLOW FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE BOUNDARY MAY SERVE AS A FOCUS TO
ALLOW FOR STRONGER/DEEPER CONVECTION TO DEVELOP ACROSS CENTRAL
PORTIONS OF THE STATE. GIVEN THE DEEP MOISTURE AND LIMITED
STEERING FLOW...EXPECT ANY THUNDERSTORMS WILL BE CAPABLE OF VERY
HEAVY RAIN. THIS LACK OF STEERING FLOW MAY LIMIT THE SCOPE OF
FLASH FLOODING HOWEVER IN ASSOCIATION WITH WEAK SHEAR AS CONVECTION
MAY QUICKLY DEVELOP AND THEN COLLAPSE...LIMITING THE ABILITY FOR
ANY ORGANIZATION AND THE ATTENDANT FLASH FLOODING THREAT.

WITH THE POSSIBILITY OF VERY HEAVY RAINFALL...A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR CENTRAL AND SOUTHERN UTAH. THE MOST
CONCERNING LOCATIONS FOR FLASH FLOODING INCLUDE DRY WASHES...SLOT
CANYONS AND SMALL STREAMS IN STEEP TERRAIN AS WELL AS POSSIBLE
DEBRIS FLOWS NEAR RECENT BURN SCARS.

CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE ANTICIPATED.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD. WINDS ARE EXPECTED TO SHIFT TO WEST NORTHWEST BETWEEN 17
AND 18Z WITH A 30 PERCENT CHANCE OF OCCURRING AFTER 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-012-
     013-019>021-517-518.

WY...NONE.
&&

KRUSE/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 5:27 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 AM MDT TUE JUL 15 2014

UTZ001>016-019>021-517-518-WYZ021-161230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
527 AM MDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...ESPECIALLY
OVER CENTRAL AND SOUTHERN UTAH. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN. AREA SUCH AS SLOT CANYONS...DRY
WASHES...AND BURN SCARS ACROSS SOUTHERN AND CENTRAL UTAH WILL SEE
AN INCREASED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL QUICKLY MOVE INTO THE AREA BEGINNING
WEDNESDAY...WITH A CORRESPONDING DECREASE IN THE FLASH FLOOD
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:11 PM MDTSpecial Weather StatementSLCTooele64 min
Jul 14, 6:29 PM MDTSpecial Weather StatementSLCDavis, Salt Lake61 min
Jul 14, 7:20 PM MDTSpecial Weather StatementSLCEmery25 min
Jul 14, 7:30 PM MDTSpecial Weather StatementSLCUtah30 min
Jul 15, 3:41 AM MDTFlash Flood WatchSLC18 hr
Jul 15, 2:05 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 15, 3:51 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr
Jul 15, 4:17 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 15, 4:46 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 5:40 PM MDTFlash Flood WarningSLCGarfield4 hr

Nearby

Red Flag Warnings in Utah, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.